I had my final treatment last week. The six weeks ended up turning in to seven because the machine broke down twice, and then I just decided to take a personal day (by calling in and canceling because “we were having car problems.” Apparently it’s okay to miss a day now and then.

Advertisement

The last day means different things for different people. During my time there multiple people had their last treatments. Each time they were asked if they wanted to mark the occasion and about half the people declined, oddly it was mostly men.

For me, it was special. My husband was back there with me for the final doctor visit already, so he was the photographer. They asked if I wanted pom poms but I declined. Then it was time. I saw the bell. I walked up. And then rang it three times! The nurses all cheered. And then I went home.

Decadron is one hell of a drug

So, what’s next? I start tapering off of the hellbeast steroid decadron tomorrow. Throughout the radiation, my brain became more swollen than typical so instead of a normal 4 mg dose, I ended up on 16mg of decadron a day by the end of treatment. So now I have moon face (look it up), pimples all over my face, neck and back, violent mood swings, increased facial hair, 20 extra pounds, and can’t sleep for more than 4 hours at a time, though I am constantly exhausted.

Advertisement

Tapering, though, is supposed to be the worst part. The exhaustion is supposed to get worse. I am supposed to be nauseous and my muscles are supposed to cramp really badly. So this will be fun.

But what about the radiation?

I was getting to that. Radiation itself really wasn’t all that bad. I did have to drive an hour and a half round trip each day for it, which was annoying. After the second week, my mind started getting fuzzy and I went back to pretty bad double vision, so my husband had to start driving me, which was even more annoying.

In my last post I described the treatment itself, lying on the table, the strobe light when the radiation beam is going. As the weeks went by, I became more confused. I would forget things people told me the day before. I would stop mid sentence because I couldn’t remember what I was about to say. Then the worst of it began. I started to think that my husband could read my mind. I would hear him responding in my head and then wonder if it was him talking to me or if it was my mind making it up. This went on for about a week before I finally shook it. Now I just have the mood swings, which I guess will go on until all the steroids are out of my system.

Is this it?

So, I see Gawker.com is going away. I don’t know what that means for kinja, or more specifically crosstalk. If they go too, it was nice knowing you all. If we’re still here, I’ll try to keep updating, but only if some of you start posting some things too, because it seems like crosstalk is turning into my personal blog.